Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

April 9, 2021Moore County, Richmond County, North Carolina

NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 5:23 PM EDT for Moore County, Richmond County, North Carolina. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 5:23 PM EDT (21:23 UTC)
Expired
Apr 9, 2021, 6:30 PM EDT
In force
67 min
Issued by
NWS Raleigh, NC

Counties Moore County, NC, Richmond County, NC

The radar

The Raleigh/Durham radar (KRAX), 136 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

204 
WWUS82 KRAH 092123
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Fri Apr 9 2021
 
NCZ074-075-084-092230-
Richmond NC-Montgomery NC-Moore NC-
523 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOORE...EASTERN
MONTGOMERY AND NORTHERN RICHMOND COUNTIES UNTIL 630 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Rockingham, moving northeast at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Biscoe, Whispering Pines,
Ellerbe, Foxfire, Star, Candor and Taylortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3503 7988 3504 7988 3507 7991 3510 7991
      3512 7993 3512 7995 3511 7997 3549 7975
      3529 7929 3497 7978
TIME...MOT...LOC 2122Z 216DEG 25KT 3513 7978 

$$

JJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:10 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 9, 3:10 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
310 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A surface boundary near the North Carolina and Virginia border will
lift north into Virginia through this evening. A cold front will
approach the region from the west late Saturday and then move across
the area on Sunday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 310 PM Friday...

A diffuse surface front lies over the northern portion of the state,
with slightly higher dewpoints to the south of the front, though not
much in the way of a temperature difference. An upper level
shortwave set to move across the region this afternoon will help to
set off afternoon showers/thunderstorms. Coverage of showers and
thunderstorms is expected to spread farther to the east, with the
surface front near the state border likely acting as the main focus
for precipitation. MLCAPE near or above 1500 J/kg and effective bulk
shear of 35-40 kt will favor a mix of organized clusters and
supercells capable of producing large hail and damaging winds, with
greater chances farther to the north. SPC did upgrade areas from the
Triangle to the north and east to a Level 2 (slight) risk for severe
weather with the 12:30pm update, which seems reasonable, with other
areas under a Level 1 (marginal) risk. Precipitation chances should
significantly drop after midnight. Light southerly winds should help
to keep overnight temperature similar to last night, in the mid 50s
to lower 60s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 310 PM Friday...

On Saturday, a surface low pressure center will shift northeast from
Missouri Saturday morning to Lake Michigan Sunday morning. Most of
the rain with the associated cold front will remain well in advance
of the front, which will only reach the Appalachians by Sunday
morning. However, synoptic and high-resolution models are in good
consensus showing a line of showers and thunderstorms reaching the
Triad around sunset Saturday evening and weakening as it moves east.
Had enough confidence to add a small area of categorical pops in the
Triad, with likely pops elsewhere. All locations are under a Level 1
(marginal) risk for severe weather. Highs will be similar to today,
with values in the upper 70s and lower 80s, while lows will remain
around 60.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
As of 245 PM Friday...

A closed upper level low across the western Great Lakes on Saturday
will shift northeast and weaken as another upper low moves into the
Great Lakes and absorbs the initial low late Monday. A broad upper
level trough axis across the TN Valley/Deep South on Sunday will
shift east across the Carolinas Sunday night with a brief period of
upper level ridging expected later on Monday. An associated cold
front across the southern Appalachians on Sunday morning will move
east across central NC during the afternoon and off the coast on
Sunday night. The air mass across central NC will be stable to start
with areas of stratus expected in the early morning before some
breaks develop and weak instability develops during the afternoon.
The low and especially mid level flow strengthens with 0-6km shear
values ranging between 30-40 kts during the afternoon. Given the
mechanisms for ascent, scattered showers and some storms are
expected to develop across central and eastern NC with a threat of
strong storms across the Coastal Plain. Convective coverage is
uncertain at this point but the greatest coverage will certainly by
in the Coastal Plain. Highs on Sunday will range in the mid 70s to
around 80. Expect skies to slowly improve on Sunday night with lows
in the lower to mid 50s. A northwest flow behind the trough is
expected on Monday with fair weather and highs near 80 and lows in
the lower 50s.

The upper level flow on Tuesday and Wednesday will become more
westerly as an upper level low becomes reestablished across the
Great Lakes. Weak disturbances in the flow aloft and a weak cold
front crossing the region could result in a few showers that move
east out of the Mountains on Tuesday afternoon and perhaps across
the southern and southeast areas on Wednesday afternoon. Coverage
will be limited with highs in the upper 70s to lower 80s on Tuesday
and the mid to upper 70s on Wednesday.

The forecast becomes more uncertain on Thursday and Friday as an
upper low/trough across the Great Lakes drops southeast across the
Mid Atlantic. Recent trends suggest a more northwesterly flow is
expected and a tendency for dry conditions and cooler temperatures.
Highs in the upper 60s to lower 70s and lows around 50 are expected.
&&

.AVIATION /17Z FRIDAY THROUGH WEDNESDAY/...
As of 1255 PM Friday...

VFR conditions are expected this afternoon and this evening except
in scattered thunderstorms. Think that the greatest potential for
thunderstorms will be closer to the Virginia-North Carolina border,
which will give GSO/INT/RDU the highest chance for thunderstorms.
Have gone with a vicinity mention of precipitation at other sites.
All precipitation should come to an end by midnight. With the
greatest coverage of rain expected in the Triad, have maintained IFR
cigs overnight at GSO/INT with MVFR visibilities in some minor fog
at RDU/RWI. Most restrictions should end Saturday morning.

Outlook: A cold front will likely bring a line of showers and
thunderstorms late Saturday afternoon and Saturday evening. While
showers and restrictions could persist into Sunday, it appears
likely that dry VFR conditions can be expected into early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Blaes
NEAR TERM...Green
SHORT TERM...Green
LONG TERM...Blaes
AVIATION...Green
Hazardous weather outlook, Apr 9, 3:44 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
344 PM EDT Fri Apr 9 2021

NCZ007>010-026-101200-
Person-Granville-Vance-Warren-Franklin-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ021>025-041-101200-
Forsyth-Guilford-Alamance-Orange-Durham-Wake-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ011-027-028-101200-
Halifax-Nash-Edgecombe-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ038>040-073>077-083>086-101200-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms Saturday evening will be capable of producing damaging
straight-line wind gusts and quarter-size hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ042-078-088-089-101200-
Johnston-Wayne-Cumberland-Sampson-
344 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and evening will be capable of
producing damaging straight-line wind gusts and quarter-size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ043-101200-
Wilson-
344 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

An isolated strong to severe thunderstorm will be possible on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Apr 9, 4:21 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
421 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             PINEBLUFF               35.11N 79.47W
04/09/2021  E1.75 INCH       MOORE              NC   911 CALL CENTER

            MULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN
            THE TOWN OF PINEBLUFF.

&&

AK
Local storm report, Apr 9, 4:22 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
422 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 SW ABERDEEN           35.13N 79.44W
04/09/2021  E1.75 INCH       MOORE              NC   911 CALL CENTER

            MULTIPLE REPORTS OF GOLF BALL SIZE HAIL IN
            THE TOWN OF ABERDEEN.

&&

AK
Local storm report, Apr 9, 4:23 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
423 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             2 N PINEBLUFF           35.13N 79.47W
04/09/2021  E1.00 INCH       MOORE              NC   PUBLIC

&&

AK
Local storm report, Apr 9, 4:38 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             5 E SEMINOLE            35.46N 78.91W
04/09/2021  E1.00 INCH       HARNETT            NC   PARK/FOREST SRVC

            REPORT OF 1.00 INCH HAIL AT RAVEN ROCK STATE
            PARK.

&&

AK
Special weather statement, Apr 9, 4:49 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
449 PM EDT Fri Apr 9 2021

NCZ085-086-092145-
Scotland NC-Hoke NC-
449 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SCOTLAND AND
SOUTHEASTERN HOKE COUNTIES UNTIL 545 PM EDT...

At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Laurinburg, moving east at 15 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Laurinburg, Maxton, Antioch, Wagram, East Laurinburg and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways and minor flooding of creeks, streams,
and areas of poor drainage. Drivers are urged to slow down and use
extra caution to avoid hydroplaning.

&&

LAT...LON 3479 7954 3492 7955 3495 7904 3483 7919
      3484 7935 3482 7936 3477 7933 3471 7939
TIME...MOT...LOC 2049Z 268DEG 13KT 3483 7946

10
Special weather statement, Apr 9, 5:23 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
523 PM EDT Fri Apr 9 2021

NCZ074-075-084-092230-
Richmond NC-Montgomery NC-Moore NC-
523 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MOORE...EASTERN
MONTGOMERY AND NORTHERN RICHMOND COUNTIES UNTIL 630 PM EDT...

At 522 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Rockingham, moving northeast at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Southern Pines, Carthage, Pinehurst, Biscoe, Whispering Pines,
Ellerbe, Foxfire, Star, Candor and Taylortown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3503 7988 3504 7988 3507 7991 3510 7991
      3512 7993 3512 7995 3511 7997 3549 7975
      3529 7929 3497 7978
TIME...MOT...LOC 2122Z 216DEG 25KT 3513 7978

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:02 PM EDTSpecial Weather StatementRAHScotland58 min
Apr 9, 3:38 PM EDTSpecial Weather StatementRAHLee67 min
Apr 9, 3:41 PM EDTSpecial Weather StatementRAHHoke, Richmond, Scotland64 min
Apr 9, 3:57 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland22 min
Apr 9, 4:10 PM EDTSevere Thunderstorm WarningRAHGranville, Person50 min
Apr 9, 4:29 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake46 min
Apr 9, 4:44 PM EDTSevere Thunderstorm WarningRAHGranville46 min
Apr 9, 4:49 PM EDTSpecial Weather StatementRAHScotland56 min
Apr 9, 4:53 PM EDTAreal Flood AdvisoryRAHScotland112 min
Apr 9, 5:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wake51 min
Apr 9, 5:12 PM EDTSevere Thunderstorm WarningRAHGranville, Vance, Warren63 min
Apr 9, 5:23 PM EDTAreal Flood AdvisoryRAHHarnett, Johnston, Wake3 hr
Apr 9, 5:42 PM EDTTornado WarningRAHPerson35 min
Apr 9, 5:59 PM EDTSevere Thunderstorm WarningRAHWarren46 min
Apr 9, 6:03 PM EDTSpecial Weather StatementRAHJohnston42 min
Apr 9, 6:21 PM EDTSpecial Weather StatementRAHWarren54 min
Apr 9, 6:35 PM EDTSevere Thunderstorm WarningRAHHalifax40 min
Apr 9, 6:55 PM EDTSpecial Weather StatementRAHPerson, Vance65 min
Apr 9, 7:20 PM EDTSpecial Weather StatementRAHDurham, Granville55 min
Apr 9, 7:21 PM EDTSpecial Weather StatementRAHDavidson54 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.